Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jan 2, 2017, 10:52 PM EST for Aiken County, Barnwell County, South Carolina; Burke County, Richmond County, Georgia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2017, 10:52 PM EST (03:52 UTC)
- Expired
- Jan 2, 2017, 11:45 PM EST
- In force
- 53 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burke County, GA, Richmond County, GA, Aiken County, SC, Barnwell County, SC
The radar
The Columbia radar (KCAE), 99 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
049
WUUS52 KCAE 030352
SVRCAE
GAC033-245-SCC003-011-030445-
/O.NEW.KCAE.SV.W.0001.170103T0352Z-170103T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1052 PM EST MON JAN 2 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
North central Burke County in east central Georgia...
Eastern Richmond County in east central Georgia...
Northwestern Barnwell County in central South Carolina...
Southwestern Aiken County in central South Carolina...
* Until 1145 PM EST
* At 1051 PM EST, a severe thunderstorm was located 8 miles
southwest of Jackson, or 12 miles south of Augusta, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Aiken, North Augusta, Clearwater, Belvedere, Savannah River Site,
Augusta, New Ellenton, Jackson, Gloverville and Burnettown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3319 8213 3357 8196 3364 8187 3342 8143
3304 8190
TIME...MOT...LOC 0351Z 212DEG 37KT 3328 8193
HAIL...<.75IN
WIND...60MPH
$$
RC/APWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 10:01 PM EST, 51 minutes earlier.
Area forecast discussion, Jan 2, 10:01 PM EST, 51 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1001 PM EST Mon Jan 2 2017 .SYNOPSIS... Widespread rain is expected through the overnight as a warm front advances slowly north through the area. Isolated severe storms may a threat late tonight. A cool front will cross the region Tuesday afternoon with a stronger cold front moving through on Wednesday. Well above normal temperatures are expected by mid week. Another cool down will develop late in the week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Rest of this evening: Wedge conditions will slowly break down over the northern and central Midlands in the next few hours as a warm front lifts back to the north. Areas of fog continue north of the warm front with visibilities less than 1 mile in a few locations. Latest regional composite radar indicting a large area of showers with a few strong thunderstorms over much of northern and central GA, moving generally to the NE. A isolated strong storm may be possible before midnight mainly in the CSRA, but the potential for severe storms will be greater late tonight. Overnight: Ridge along the coast shifting to the east in response to weak low moving from the lower Mississippi valley northeast to the Tennessee valley. Low level flow more from the south and increasing overnight...so warm front should lift north of the area. Expect temperatures to rise slowly overnight toward morning. Upper level flow increasing diffluent ahead of robust mid level short wave trough. Continued isentropic lift and strong synoptic lift supports categorical pops at times with numerous showers. Data shows relatively strong 0-6km shear 30 to 40 knots and strong 0-1 km SR Helicity along with weak surface based instability through the overnight as robust short wave trough moves through the area around daybreak. Still looking at the potential for severe weather primarily during the 09z-15z time frame Tuesday. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... A vigorous shortwave trough will move through the forecast area Tuesday morning but the energy appears to weaken some as it pushes into the region. The warm front is forecast to be just north of the area by 12Z Tuesday with a cold front approaching from the west. Scattered lingering showers/thunderstorms will continue into the early afternoon. Moisture will decrease from west to east with precipitable water values dropping below an inch by mid afternoon. Some clearing is expected with drier air moving into the area. The cold front will shift off the coast by late afternoon. It will be breezy on Tuesday and a lake wind advisory will likely be needed. Drying and downslope flow will promote above normal temperatures in the 70s on Tuesday. A reinforcing cold front will move through the area on Wednesday but moisture will be limited so do not expect any precipitation associated with the fropa. Highs in the 60s on Wednesday. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Confidence in the long term period remains low given significant model differences due to fast zonal flow with resulting timing issues with central and eastern broad trough late in the period. There is potential for wintry precipitation over the weekend but details are limited at this time. Have put higher stock in the 12Z ECMWF as the GFS is more dependent upon the southern impulse which has potential to get sheared out. Added a slight chance of mixed precipitation late Friday night into early Saturday as the ECMWF develops an area of surface low pressure along the western Gulf and shifts it northeastward. The ECMWF shows the moisture shifting east by 12Z Saturday. The 12Z GFS brings the moisture in later on Saturday and keeps the moisture around into Sunday. Confidence is high for below normal temperatures late in the period. && .AVIATION /03Z TUESDAY THROUGH SATURDAY/... High confidence for widespread IFR/LIFR conditions through Tuesday morning. A stationary front draped across the southern Midlands will lift north as a warm front overnight. Abundant moisture over the area combined with frontal lift and weak upper disturbances will keep widespread clouds and the periods of showers over the area through Tuesday morning. IFR/LIFR conditions will be prevalent. The cold front will cross around 12Z, and there should be improved conditions after 18Z. Another concern will be late tonight as instability moves into the terminals with thunderstorms possible. Confidence in timing and coverage in regard to thunderstorms remains low so have not included mention in TAFs attm. Light northerly winds on the north side of the front will persist this evening, becoming southerly by 09Z as the frontal boundary lifts north. Southwest winds increasing to 10 to 15 knots with gusts around 20 knots after 15Z and lasting through 03/21Z. EXTENDED AVIATION OUTLOOK...Cig/vsbys restrictions possible Friday night and Saturday as another low pressure system crosses the region. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jan 2, 2:06 PM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 206 PM EST MON JAN 2 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-031915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 206 PM EST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS LATE TONIGHT MAY BE CAPABLE OF PRODUCING DAMAGING WINDS. A BRIEF ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW THUNDERSTORMS DURING THE MORNING AND EARLY AFTERNOON ON TUESDAY WILL BE CAPABLE OF DAMAGING WINDS...AND PERHAPS A BRIEF AND ISOLATED TORNADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 2, 10:12 PM EST, 40 minutes before
Special Weather Statement National Weather Service Columbia SC 1012 PM EST Mon Jan 2 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 030615- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of...Lincolnton...Thomson...Martinez... Evans...Hephzibah...Waynesboro...Lancaster...Elgin... Lancaster Mill...Cheraw...Pageland...Mccormick...Newberry... Winnsboro...Winnsboro Mills...Camden...Lugoff...Edgefield... Johnston...Saluda...Ridge Spring...Seven Oaks...West Columbia... Cayce...Lexington...Red Bank...Oak Grove...Columbia... Bishopville...Aiken...North Augusta...Sumter...Barnwell... Williston...Blackville...Orangeburg...Brookdale...St. Matthews... Manning...Summerton...Bamberg...Denmark 1012 PM EST Mon Jan 2 2017 ...Areas of fog will continue across the area for the next few hours... A warm front was situated near the Lowcountry late this evening. North and west of this front, areas of fog continue dropping visibilities less than 1 mile in many locations. The fog should begin to dissipate during the early morning hours as the warm front lifts to the north and as precipitation begins to move in from the west. Persons should use extra caution when driving into areas of fog, including slowing down and using low-beam headlights.
Special weather statement, Jan 2, 10:20 PM EST, 32 minutes before
Special Weather Statement National Weather Service Columbia SC 1020 PM EST Mon Jan 2 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 030630- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of...Lincolnton...Thomson...Martinez... Evans...Hephzibah...Waynesboro...Lancaster...Elgin... Lancaster Mill...Cheraw...Pageland...Mccormick...Newberry... Winnsboro...Winnsboro Mills...Camden...Lugoff...Edgefield... Johnston...Saluda...Ridge Spring...Seven Oaks...West Columbia... Cayce...Lexington...Red Bank...Oak Grove...Columbia... Bishopville...Aiken...North Augusta...Sumter...Barnwell... Williston...Blackville...Orangeburg...Brookdale...St. Matthews... Manning...Summerton...Bamberg...Denmark 1020 PM EST Mon Jan 2 2017 ...AREAS OF FOG WILL CONTINUE ACROSS THE AREA FOR THE NEXT FEW HOURS... A WARM FRONT WAS SITUATED NEAR THE LOWCOUNTRY LATE THIS EVENING. NORTH AND WEST OF THE FRONT...AREAS OF FOG CONTINUE TO DROP VISIBILITIES LESS THAN 1 MILE IN MANY LOCATIONS. THE FOG SHOULD BE BEGIN TO DISSIPATE DURING THE EARLY MORNING HOURS AS THE WARM FRONT LIFTS TO THE NORTH AND AS PRECIPITATION BEGINS TO MOVE IN FROM THE WEST. PERSONS SHOULD USE EXTRA CAUTION WHEN DRIVING INTO AREAS OF FOG...INCLUDING SLOWING DOWN AND USING LOW-BEAM HEADLIGHTS.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 11:02 PM EST | Tornado Warning | CAE | Aiken, Barnwell | 43 min |
| Jan 3, 12:54 AM EST | Special Weather Statement | CAE | Aiken, Barnwell, Lexington | 66 min |
| Jan 3, 1:39 AM EST | Special Weather Statement | CAE | Bamberg, Calhoun, Orangeburg, Richland, Sumter | 66 min |
| Jan 3, 1:48 AM EST | Areal Flood Advisory | CAE | Calhoun, Fairfield, Lexington, Newberry, Richland, Saluda | 117 min |
| Jan 3, 1:58 AM EST | Areal Flood Advisory | CAE | Aiken, Lexington, Orangeburg | 2 hr |
| Jan 3, 2:51 AM EST | Special Weather Statement | CAE | Chesterfield, Clarendon, Kershaw, Lancaster, Lee, Sumter | 39 min |
| Jan 3, 5:38 AM EST | Areal Flood Advisory | CAE | Aiken, Calhoun, Edgefield, Lexington, McCormick, Orangeburg and 2 more | 112 min |
| Jan 3, 11:18 AM EST | River Flood Warning | CAE | Orangeburg | 7 days |
| Jan 2, 11:12 PM EST | Flash Flood Watch | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 9 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.